an atrial arrhythmia. So we're now
going to talk about Drug Errors.
And this mainly means wrong dose, wrong
drug, and it's something that happens with
anesthesiologists all too commonly.
But rarely results in damage to the patient.
If the anesthesiologist recognizes
what drug was given in error, or
wrong dose that was given, he or she should
be able to adjust rapidly and correct
the hemodynamic effects of that
inappropriate drug. Drug errors
are the most common misadventures suffered by patients
in hospitals. This is a worldwide phenomena.
Huge amount of energy has gone into trying
to make this a less frequent event. Current
practice requires that all syringes be labeled
with the name of the drug and its concentration.
Drugs in a syringe must never be given to more
than one patient, which is something that used
to happen fairly frequently. And the use
of controlled drugs such as opiates
is carefully controlled and monitored. It's hoped
that computerized physician entry order
systems with built in warnings to advise
about possible drug interactions,
duplication of orders, wrong doses,
or patient allergies to a given medication,
will come out automatically when
a physician is ordering a drug.
However, despite these efforts, the commonest
errors in hospital continue to be drug errors.
And I must say that, although it doesn't give me
any pride, virtually every anesthesiologist
who's been in practice for just a few years is guilty
of giving the wrong drug or wrong dose
on occasion. If the mistake is recognized,
there is rarely an adverse event.
However, if the anesthesiologist
does not recognize the error, or
refuses to recognize the error, ignores it,
damage to the patient can occur.
Like anesthesiologists, surgeons also make
errors. One of the commonest errors is